Alert archive / Kansas / Frost Advisories in 2008

Frost Advisory 2, NWS Dodge City, KS

October 23, 200814 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 23, 2008, 5:27 PM CDT for 14 counties in Kansas. It took effect at Oct 24, 2008, 5:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2008, 5:27 PM CDT (22:27 UTC)
In effect from
Oct 24, 2008, 5:00 AM CDT
Expired
Oct 24, 2008, 9:00 AM CDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Scott County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 232227
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT THU OCT 23 2008

...FREEZING TEMPERATURES EXPECTED BY MORNING ACROSS MUCH OF
SOUTHWEST KANSAS...

.A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED OVER CENTRAL
KANSAS THURSDAY EVENING. THIS UPPER LEVEL LOW WILL START TO FILL
AND WILL MOVE INTO WESTERN MISSOURI BY FRIDAY MORNING. WEAK HIGH
PRESSURE WILL BUILD OVER WESTERN KANSAS DURING THE NIGHT.
CLOUDINESS WILL DECREASE FROM WEST TO EAST OVERNIGHT...AND WINDS
WILL DIMINISH. RAPID RADIATIONAL COOLING CAN BE EXPECTED...AND
TEMPERATURES WILL DROP BELOW THE FREEZING MARK AS SKIES BECOME
MOSTLY CLEAR. THE EDGE OF THE CLOUD COVER LIKELY WILL EXTEND NEAR
A LINE FROM NESS CITY TO PRATT BY SUNRISE.

KSZ061-074-075-084-085-240630-
/O.NEW.KDDC.FZ.W.0002.081024T1000Z-081024T1400Z/
HAMILTON-STANTON-GRANT-MORTON-STEVENS-
INCLUDING THE CITIES OF...SYRACUSE...JOHNSON CITY...ULYSSES...
ELKHART...RICHFIELD...HUGOTON...MOSCOW
527 PM CDT THU OCT 23 2008 /427 PM MDT THU OCT 23 2008/

...FREEZE WARNING IN EFFECT FROM 5 AM CDT /4 AM MDT/ TO 9 AM CDT
/8 AM MDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 5 AM CDT /4 AM MDT/ TO 9 AM CDT
/8 AM MDT/ FRIDAY. 

SKIES WILL BECOME MOSTLY CLEAR BY MIDNIGHT...AND TEMPERATURES WILL
DROP INTO THE UPPER 20S BY SUNRISE. A HARD FREEZE CAN BE
EXPECTED IN LOW LYING AREAS.

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES ARE FORECAST TO DROP
TO 28 DEGREES OR LOWER FOR AT LEAST ONE HOUR.   THOSE WITH
AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST
OR PROTECT TENDER VEGETATION. ALSO, POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

KSZ043-044-062>064-076>078-080-086>090-240630-
/O.NEW.KDDC.FR.Y.0002.081024T1000Z-081024T1400Z/
SCOTT-LANE-KEARNY-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-KIOWA-SEWARD-
MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...GREENSBURG...HAVILAND...LIBERAL...KISMET...MEADE...
FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
527 PM CDT THU OCT 23 2008

...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 9 AM CDT FRIDAY. 

CLOUDINESS GRADUALLY WILL DECREASE AFTER MIDNIGHT...AND SKIES WILL
BECOME MOSTLY CLEAR BY MORNING. WITH DECREASING WINDS AND MOSTLY
CLEAR SKIES...TEMPERATURES WILL DROP TO NEAR 30 DEGREES BY
SUNRISE. WIDESPREAD FROST WILL DEVELOP DURING THE EARLY MORNING
HOURS.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO, POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$
3 follow-up statements
000 
WWUS73 KDDC 240258
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
958 PM CDT THU OCT 23 2008

...FREEZING TEMPERATURES EXPECTED BY MORNING ACROSS MUCH OF
SOUTHWEST KANSAS...

.A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED OVER CENTRAL
KANSAS THURSDAY EVENING. THIS SYSTEM WILL START TO WEAKEN AND MOVE
OFF TO THE EAST BY FRIDAY MORNING. AT THE SURFACE...WEAK HIGH 
PRESSURE WILL BUILD OVER WESTERN KANSAS DURING THE NIGHT.
CLOUDINESS WILL DECREASE FROM WEST TO EAST OVERNIGHT...AND WINDS
WILL DIMINISH. TEMPERATURES WILL DROP RAPIDLY AS SKIES CLEAR...WITH
AREAS DROPPING BELOW FREEZING. THE EDGE OF THE CLOUD COVER LIKELY
WILL EXTEND NEAR A LINE FROM NESS CITY TO PRATT BY SUNRISE.

KSZ061-074-075-084-085-241100-
/O.CON.KDDC.FZ.W.0002.081024T1000Z-081024T1400Z/
HAMILTON-STANTON-GRANT-MORTON-STEVENS-
INCLUDING THE CITIES OF...SYRACUSE...JOHNSON CITY...ULYSSES...
ELKHART...RICHFIELD...HUGOTON...MOSCOW
958 PM CDT THU OCT 23 2008 /858 PM MDT THU OCT 23 2008/

...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM CDT /4 AM MDT/ TO
9 AM CDT /8 AM MDT/ FRIDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 5 AM CDT /4 AM MDT/ TO
9 AM CDT /8 AM MDT/ FRIDAY. 

SKIES WILL BECOME MOSTLY CLEAR BY MIDNIGHT...AND TEMPERATURES
WILL DROP INTO THE UPPER 20S BY SUNRISE. A HARD FREEZE CAN BE
EXPECTED IN LOW LYING AREAS.

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES ARE FORECAST TO DROP
TO 28 DEGREES OR LOWER FOR AT LEAST ONE HOUR.   THOSE WITH
AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST
OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

KSZ043-044-062>064-076>078-080-086>090-241100-
/O.CON.KDDC.FR.Y.0002.081024T1000Z-081024T1400Z/
SCOTT-LANE-KEARNY-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-KIOWA-SEWARD-
MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...GREENSBURG...HAVILAND...LIBERAL...KISMET...MEADE...
FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
958 PM CDT THU OCT 23 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM CDT
FRIDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM CDT FRIDAY. 

CLOUDINESS GRADUALLY WILL DECREASE AFTER MIDNIGHT...AND SKIES
WILL BECOME MOSTLY CLEAR BY MORNING. WITH DECREASING WINDS AND
MOSTLY CLEAR SKIES...TEMPERATURES WILL DROP TO NEAR 30 DEGREES BY
SUNRISE. WIDESPREAD FROST WILL DEVELOP DURING THE EARLY MORNING
HOURS.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

26
000 
WWUS73 KDDC 240900
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CDT FRI OCT 24 2008

...FREEZING TEMPERATURES EXPECTED THIS MORNING ACROSS MUCH OF
SOUTHWEST KANSAS...

.A DEEP STORM SYSTEM MOVING FROM EASTERN KANSAS INTO THE MISSOURI
RIVER VALLEY HAS ALLOWED DRIER AND COOLER AIR...AND CLEARING
SKIES TO RETURN TO SOUTHWEST KANSAS. LIGHT WINDS AND CLEAR SKIES
WILL LEAD TO SUBFREEZING TEMPERATURES ACROSS THE SOUTHWESTERN MOST
COUNTIES THIS MORNING. A HARD FREEZE IS LIKELY.

KSZ061-074-075-084-085-241400-
/O.CON.KDDC.FZ.W.0002.081024T1000Z-081024T1400Z/
HAMILTON-STANTON-GRANT-MORTON-STEVENS-
INCLUDING THE CITIES OF...SYRACUSE...JOHNSON CITY...ULYSSES...
ELKHART...RICHFIELD...HUGOTON...MOSCOW
400 AM CDT FRI OCT 24 2008 /300 AM MDT FRI OCT 24 2008/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...


TEMPERATURES WILL DROP INTO THE UPPER 20S BY SUNRISE. A HARD
FREEZE CAN BE EXPECTED IN LOW LYING AREAS.

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES ARE FORECAST TO DROP
TO 28 DEGREES OR LOWER FOR AT LEAST ONE HOUR. THOSE WITH
AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST
OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

KSZ043-044-062>064-076>078-080-086>090-241400-
/O.CON.KDDC.FR.Y.0002.081024T1000Z-081024T1400Z/
SCOTT-LANE-KEARNY-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-KIOWA-SEWARD-
MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...GREENSBURG...HAVILAND...LIBERAL...KISMET...MEADE...
FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
400 AM CDT FRI OCT 24 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...


DECREASING CLOUDINESS THIS MORNING WILL LEAD TO CLEAR SKIES.
TEMPERATURES ALREADY JUST A FEW DEGREES ABOVE FREEZING WILL LIKELY
FALL TO OR JUST BELOW FREEZING. WIDESPREAD FROST WILL DEVELOP
DURING THE EARLY MORNING HOURS.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

RUSSELL
000 
WWUS73 KDDC 241353
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
853 AM CDT FRI OCT 24 2008

...TEMPERATURES WARMING ABOVE FREEZING...

.CLEARING SKIES...ALONG WITH PLENTY OF SUNSHINE...WILL ALLOW
TEMPERATURES TO CLIMB ABOVE FREEZING.

KSZ061-074-075-084-085-241500-
/O.EXP.KDDC.FZ.W.0002.000000T0000Z-081024T1400Z/
HAMILTON-STANTON-GRANT-MORTON-STEVENS-
INCLUDING THE CITIES OF...SYRACUSE...JOHNSON CITY...ULYSSES...
ELKHART...RICHFIELD...HUGOTON...MOSCOW
853 AM CDT FRI OCT 24 2008 /753 AM MDT FRI OCT 24 2008/

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

THE FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING. 

TEMPERATURES JUST BELOW THE FREEZING MARK EARLY THIS MORNING HAVE 
SLOWLY BEGUN TO CLIMB AS A RESULT OF CLEARING SKIES AND PLENTIFUL
SUNSHINE ACROSS SOUTHWEST KANSAS. TEMPERATURES WILL CLIMB ABOVE
FREEZING BY 9 AM...OR SHORTLY THEREAFTER. AS A RESULT, THE FREEZE
WARNING WILL BE ALLOWED TO EXPIRE.

$$

KSZ043-044-062>064-076>078-080-086>090-241500-
/O.EXP.KDDC.FR.Y.0002.000000T0000Z-081024T1400Z/
SCOTT-LANE-KEARNY-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-KIOWA-SEWARD-
MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...GREENSBURG...HAVILAND...LIBERAL...KISMET...MEADE...
FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
853 AM CDT FRI OCT 24 2008

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. 

TEMPERATURES JUST BELOW THE FREEZING MARK EARLY THIS MORNING HAVE 
SLOWLY BEGUN TO CLIMB AS A RESULT OF CLEARING SKIES AND PLENTIFUL
SUNSHINE ACROSS SOUTHWEST KANSAS. TEMPERATURES WILL CLIMB ABOVE
FREEZING BY 9 AM...OR SHORTLY THEREAFTER. AS A RESULT, THE FROST
ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

32

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 23, 2:40 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Oct 23, 2:40 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT THU OCT 23 2008

.DISCUSSION...

DAYS 1-2...

THE SIGNIFICANT FORECAST DECISIONS CENTER AROUND THE TIMING OF
ENDING THE CURRENT PRECIPITATION, AND THEN HOW FAST TO DECREASE
CLOUDS BEHIND THE PRECIP CLEARING.

A SURFACE ANALYSIS FROM 19Z SHOWED A STRONG BUT WEAKENING LOW
PRESSURE CENTER BETWEEN SLN AND MHK, MOVING VERY SLOWLY TO THE
EAST-SOUTHEAST.  AN OCCLUDED FRONT ARCHED FROM THE NORTH SIDE OF
THIS LOW EASTWARD THROUGH EASTERN NEBRASKA THEN SOUTHEAST TO
SOUTHEASTERN MISSOURI, WHERE IT TURNS INTO A COLD FRONT STRETCHING
SOUTH THROUGH MISSISSIPPI AND INTO THE GULF OF MEXICO. BOTH RADAR
AND SATL LOOPS CONFIRM A WELL DEFINED MID AND UPPER LEVEL LOW
PRESSURE CENTER NEAR THE SAME SURFACE CENTER LOCATION. THE
CIRCULATION AROUND THE UPPER AND LOWER LEVEL LOWS HAS RESULTED IN
WIDESPREAD -RA/-SN TODAY. NO SNOW ACCUMULATIONS HAVE BEEN HEARD OF
YET. THE NORTHEAST TIP OF MY CWA COULD SEE AN INCH OR TWO BEFORE
THE LIGHT SNOW ENDS TONIGHT.

FAIRLY CONFIDENT THE GRADIENT FORCES HELPING STRONG WINDS TO WORK
DOWNWARD WILL BE DECOUPLING THIS AFTERNOON AND FOR NOW PLAN ON
HAVING THE NPW WIND ADVISORY CANCELED PRIOR TO ZONE ISSUANCE.
WINDS HAVE SURE BUFFETED OUR CWA LATELY.

ALL MODELS PUSH THE PRECIP EAST WITH THE CIRCULATION PULLING EAST
TONIGHT. THE NORTHEAST CWA SHOULD BE THE LAST AREA TO RECEIVE
PRECIP, AND THEY WILL ALSO REMAIN THE COLDEST. THE GFS PUMPS OUT
THE GREATEST QPF (O.19) IN MY FAR NORTH COUNTIES, WHILE THE NAM
AND ECMWF ARE MORE IN LINE WITH 0.10 OR LESS. FAVOR THE NAM AND
ECMWF FOR NOW, AS THE GFS HAS BEEN TOO WET OF LATE. ALSO, THE GFS
IS FARTHER SOUTH WITH MEASURABLE RAIN/SNOW AND ALL OTHER MODELS
PULL THE PRECIP EAST OF OUR CWA BY 24/06Z WHILE THE GFS HANGS ON
UNTIL AFTER 24/12Z. WILL KEEP LOW POPS GOING FOR ALL AREAS THROUGH
06Z TONIGHT, THEN SHIFT SLIGHT CHANCE FOR SNOW EAST AND GRADUALLY
NORTHEAST BY 12Z. NO POPS AFTER 12Z FRIDAY PLANNED. DID DELAY THE
CLEARING OUT ON FRIDAY FROM PREVIOUS FORECAST. THE COLD WRAP-AROUND
MID LAYERS AND ALOFT SHOULD KEEP PLENTY OF CLOUDINESS OVER NORTH
AND EAST SECTIONS OF MY CWA UNTIL LATE IN THE DAY FRIDAY.
HOPEFULLY, THE WESTERN COUNTIES WILL SEE A MOSTLY SUNNY FRIDAY.

TEMPERATES HAVE BEEN A BIT TRICKY LATELY, DUE IN PART TO WINDS
AND PRECIP. STAYED PRETTY CLOSE TO THE GOING FORECAST
TEMPERATURES, AS THEY ARE CLOSE TO (OR A BIT BELOW) GUIDANCE
NUMBERS AND WELL WITHIN ISC TOLERANCE LEVELS. WITH MOSTLY CLEAR
SKIES AND LIGHT SOUTHWEST WINDS AT OR UNDER 5 MPH, PUT IN PATCHY
FROST FOR MY SOUTHERN CWA AND AREAS OF FROST FOR MY NORTHERN
2/3RDS, BETWEEN 09Z AND 13Z FRI NT/SAT MORN. A FROST ADVISORY MAY
BE NEEDED LATER.

DAYS 3-7...

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE LIFTING NORTHEAST
ACROSS THE LOWER GREAT LAKES REGION TO BEGIN THE PERIOD SUNDAY.
MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER
LEVEL TROUGH CONTINUING TO LIFT NORTHEAST AS UPPER LEVEL RIDGING
BUILDS ACROSS THE WESTERN CONUS. MEANWHILE, A SECONDARY UPPER LEVEL
S/WAVE TROUGH WILL DROP SOUTHEAST ACROSS THE NORTHERN PLAINS AND
INTO THE LOWER GREAT LAKES SUNDAY. THIS PULSE WILL HELP DROP A
SECONDARY SURGE OF COLD AIR INTO WESTERN KANSAS BY SUNDAY AFTERNOON.
LOW TEMPERATURES SUNDAY MORNING WILL ACTUALLY BE NEAR TO JUST ABOVE
NORMAL FOR THE SEASON. BOTH GFS AND ECMWF(HIRES) INDICATE
TEMPERATURES AT H85 IN THE MID TEENS(C) ACROSS MUCH OF THE CWA WITH
FAIRLY LIGHT WINDS. LOW TEMPERATURES WILL DROP INTO THE 40S(F)
ACROSS THE FORECAST AREA WITH A FEW UPPER 30S(F) POSSIBLE. THE SURGE
OF COLDER AIR WILL POUR INTO WESTERN KANSAS LATER SUNDAY DROPPING
H85 TEMPERATURES DOWN TO JUST ABOVE 0C ACROSS SOUTHWEST KANSAS.
AGAIN, HOW HIGH TEMPERATURES GET BEFORE THE COLD FRONT MOVES THROUGH
WILL BE THE KEY ISSUE HERE. REGARDLESS, TEMPERATURES SHOULD PEAK
EARLIER IN THE DAY BEFORE STEADILY FALLING DURING THE AFTERNOON
HOURS. UPPER LEVEL RIDGING TO OUR WEST WILL BEGIN MOVING INTO THE
CENTRAL PLAINS BY MID WEEK WITH LEE SIDE TROUGHING BEGINNING TO
DEVELOP TUESDAY. AFTER A COOL DAY MONDAY IN THE WAKE OF FROPA, THIS
WILL ALLOW A GRADUAL WARMING TREND ACROSS THE CWA THROUGH THE END OF
THE PERIOD.

&&

.AVIATION...

A SLOWLY WEAKENING SURFACE LOW WILL REMAIN IN PLACE ACROSS EASTERN
KANSAS THIS EVENING BEFORE BEGINNING TO MOVE EAST OUT OF KANSAS
FRIDAY MORNING. AS A RESULT, NORTHWESTERLY WINDS WILL GRADUALLY
WEAKEN THROUGH THE OVERNIGHT HOURS. A FEW SCATTERED RAIN SHOWERS
WILL LINGER THIS EVENING IN THE VICINITY OF ALL TAF SITES BEFORE
PRECIP BEGINS COMING TO AN END OVERNIGHT FROM WEST TO EAST. PERIODS
OF LIGHT SNOW MAY ALSO BE POSSIBLE IN THE VICINITY OF KHYS. LOW
LEVEL STRATUS WILL PERSIST THIS EVENING WITH SKIES BEGINNING TO
CLEAR WEST TO EAST LATE TONIGHT THROUGH LATE FRIDAY MORNING.
EXPECT SOME PERIODS OF MVFR CIGS THIS EVENING WITH GRADUAL
IMPROVEMENT BEGINNING AFTER 04Z IN THE WEST IN THE VICINITY OF KGCK.
VFR CONDITIONS WILL DEVELOP AT ALL TAF SITES BY FRIDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  31  54  35  72 /  20   0   0   0
GCK  30  53  34  71 /  20   0   0   0
EHA  31  59  36  74 /  10   0   0   0
LBL  32  58  36  73 /  10   0   0   0
HYS  30  49  33  70 /  40   0   0  10
P28  35  54  35  72 /  40   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORY...
NONE.
&&

FN12/32/32
Hazardous weather outlook, Oct 23, 4:43 AM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
443 AM CDT THU OCT 23 2008

KSZ030-031-043>046-063>065-076>080-086>088-240945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-HASKELL-
GRAY-FORD-EDWARDS-KIOWA-SEWARD-MEADE-CLARK-
443 AM CDT THU OCT 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS IN THE 30 TO 35 MPH RANGE WILL CONTINUE THROUGH THE
MORNING. WIND WILL SLOWLY DIMINISH IN THE AFTERNOON...BUT LIKELY
REMAIN IN THE 20 TO 30 MPH RANGE...WITH GUSTS TO NEAR 40 MPH AT
TIMES WEST OF A SCOTT CITY TO DODGE CITY AND MINNEOLA LINE.

THE POTENTIAL ALSO EXISTS THIS MORNING FOR 1 TO 2 INCHES OF SNOW
ACCUMULATION ALONG THE INTERSTATE 70 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-240945-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
443 AM CDT THU OCT 23 2008 /343 AM MDT THU OCT 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE IN THE 30 TO 35 MPH RANGE BY 7 AM AND WILL
CONTINUE THROUGH THE LATE AFTERNOON. WIND WILL SLOWLY DIMINISH IN THE
LATE AFTERNOON OR EVENING AFTERNOON...BUT LIKELY REMAIN IN THE 20
TO 30 MPH RANGE THURSDAY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ066-081-089-090-240945-
STAFFORD-PRATT-COMANCHE-BARBER-
443 AM CDT THU OCT 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Local storm report, Oct 23, 1:20 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
120 PM CDT THU OCT 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND DMG     5 SSW DEERFIELD         37.92N 101.19W
10/21/2008                   KEARNY             KS   EMERGENCY MNGR

            *** 2 INJ *** THUNDERSTORM WINDS ESTIMATED TO BE BETWEEN
            90 AND 100 MPH DESTROYED 1 TRAILER HOUSE AND HEAVILY
            DAMAGED ANOTHER. TWO OCCUPANTS OF THE DESTROYED TRAILER
            WERE INJURED, ONE SERIOUSLY. THERE WERE ALSO 16 PIVOT
            IRRIGATION SPRINKLERS OVERTURNED IN A 4 MILE RADIUS OF
            THIS LOCATION. IN ADDITION, 20 POWER POLES WERE SNAPPED
            AND A LARGE GRAIN BIN WAS DESTROYED. LARGE HAY BALES WERE
            BLOWN AROUND AND ALL WINDOWS IN THE MACHINERY AND
            VEHICLES WERE BLOWN OUT. DAMAGE ESTIMATES WERE 3-4
            MILLION DOLLARS.

&&

07

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 12:09 PM CDTAreal Flood WarningDDCPawnee24 hr
Oct 23, 5:27 PM CDTFreeze WarningDDCGrant, Hamilton, Morton, Stanton, Stevens16 hr

Nearby

Frost Advisories in Kansas, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.